| Model Number |
1DLMC02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Adhesion(s) (1695); Erosion (1750); Dysphagia/ Odynophagia (1815); Pain (1994); Hernia (2240)
| Date of Event |
04/24/2006
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic paraesophageal hiatal hernia repair on (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.The complaint alleges that on (b)(6) 2006 and (b)(6) 2007, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, hernia recurrence, mesh erosion, mesh migration, mesh detachment, surgery to remove mesh, partial explant x2, severe and chronic pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records prior to (b)(6) 2016 were not provided.] (b)(6) 2016:[missing records: an operative report detailing implant of the gore device was not provided.] (b)(6) 2016:hamilton medical center.Implant sticker.Gore® dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp07.Lot batch code: 12935510.W.L.Gore & associates.Expiration: 06/30/2017 [handwritten on sticker].The records confirm a gore® dualmesh® plus biomaterial (1dlmcp07/12935510) was implanted during the procedure.[missing records: records after (b)(6) 1206 pertaining to alleged injuries were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Correction of previous mw sent 03/27/20: mw# 267069, mfr# 2017233-2020-00181.The mw was sent erroneously with incorrect patient information and does not pertain to this event.
Additional Manufacturer Narrative
Relevant medical information: (b)(6) 2006: (b)(6).History and physical.Weight 169 pounds.Explant procedure: upper endoscopy with foreign body removal.Explant date: (b)(6) 2006 (hospitalization (b)(6) 2006).(b)(6) 2006: (b)(6).Procedure report.Medications used: demerol 100 mg iv, versed 7 mg iv.Instrument used: olympus flexible video upper endoscope system.Indication: a 51-year-old female undergoing upper endoscopic examination.She has been complaining of dysphagia.She continues to complain of nonspecific abdominal pain, bloating, gas bloat, indigestion.Symptoms have been persistent for 2 years and have really never improved after nissen fundoplication.She underwent an upper endoscopic examination almost a year ago.At this time, balloon dilation carried out, and she had improvement of her dysphagia, but symptoms continued to be a problem.She is now undergoing upper endoscopic examination.Description of procedure: ¿the risks and benefits of the above procedure were discussed.Consent was obtained.The patient brought into the endoscopy room, placed in the left decubitus position, and given the above medications.The upper endoscope was inserted through the mouth and guided to the duodenum where the 1st and 2nd portions were visualized.There was no erythema, erosion, ulceration or mass.The scope was withdrawn into the stomach.The pylorus was patent.The prepyloric region and antrum, lesser and greater curvature, and fundus were within normal limits.The scope was retroflexed to visualize the fundus and cardia.A nissen fundoplication was identified.The scope was then withdrawn into the esophagus.There was noted to be some mild delay in gastric emptying with some retained gastric contents noted.There was noted to be a foreign body impacted in the distal esophagus.Whether or not this was an esophageal diverticulum was not clear.It had the appearance of vegetable material.It was then grasped and pulled out without using much pressure at all.Upon removal, there was noted to be suture material within this, and it was felt this may be some type of packing for management of her prior hernia repair.There was noted to be some blood and defect in the distal esophagus from this, and whether or not this was a contained fistula versus a perforation created by removal of the foreign body was not clear.¿ assessment: ¿foreign body removed from the distal esophagus, which was not present on previous examination.This now appears to be more of a foreign body from previous surgery with perhaps a packing of some sort with suture material within it to prevent repeat herniation; unfortunately, this had eroded through the esophagus.Whether or not the patient will need surgical intervention to repair this is not clear.The patient will undergo an urgent gastrografin study to ensure there is no perforation versus a contained fistula.¿ product identification records for the alleged ¿gore-tex graft¿ were not provided.Relevant medical information: (b)(6) 2006: (b)(6).Consultation.Reason for admission: dysphagia, foreign body in esophagus, left upper quadrant abdominal pain.Has had problems with hiatal hernia and paraesophageal hernia; has had surgeries over past 10 years or so following a most recent hernia surgery.Last upper endoscopy was a year ago for dysphagia; dilated using balloon dilator with improvement but continues to complain of pain left upper quadrant.Colonoscopy 2 years ago unremarkable.Ct scan (b)(6) 2005 revealed left adnexal mass, sigmoid diverticulosis and small hiatal hernia.Ultrasound (b)(6) 2004 unremarkable.Abdominal exploratory lysis of adhesions with left oophorectomy performed (b)(6) 2005, but continued to complain of pain.Seen in office (b)(6) 2006 with gas, bloat, poor gastric emptying and dysphagia; thought to be complication of nissen fundoplication and underwent dilation today.Findings on dilation revealed foreign body in distal esophagus; grasped and removed.After speaking to dr.(b)(6), we decided this elongated foreign body was gortex graft, which had eroded through the distal esophagus.Underwent upper gi with gastrografin; no perforation.Being admitted to allow area to seal off and evaluate for possible complications.History: asthma, hiatal hernia, depression, diabetes, hypertension.Previous hysterectomy, cholecystectomy, bladder surgery, ovarian cyst, paraesophageal hernia repair.Abdomen soft, mild tenderness in left upper quadrant.No change from prior two upper endoscopies.Impression: possible esophageal perforation.Foreign body in esophagus; removed today revealing gortex graft, which had eroded through esophagus.No perforation at this time.Concern that patient may have difficulty sealing off the deformity which will end up being some permanent defect in distal esophagus as result of the erosion and probably no surgical intervention will ever occur.I have concern about pills and other foreign bodies getting lodged in the defect; allow 24, 48 or perhaps longer to see if area seals off on its own whereby dilatation of esophagus could be performed, then discharge.Repeat upper endoscopic examination probably indicated in next 72 hours.(b)(6) 2006: (b)(6).Procedure report.Procedure: upper endoscopy with placement of nasogastric tube.Impression: deformity in the distal esophagus from erosion of gore-tex graft through the esophagus.Successful nasogastric tube placement.(b)(6) 2006: (b)(6).Radiology ¿ barium x-ray/upper gi and esophagus.Indication: foreign body removal from esophagus, history of subsequent defect within distal esophageal wall just above level of hemi-diaphragm described as about the side of the cross-sectional diameter of a pencil following foreign body removal, clinical concern for perforation, history of hiatal hernia with nissen fundoplication.Impression: did not see evidence of extravasation within distal thoracic esophagus or gastroesophageal junction with gastrografin; therefore, study converted to barium study.Postoperative changes at the gastroesophageal junction consistent with prior nissen fundoplication.The lumen between the distal portion of the thoracic esophagus and hiatal hernia appears somewhat narrow, but unchanged from (b)(6) 2005.No ulcer.Small hiatal hernia with gastroesophageal reflux only into hiatal hernia sac.Unusual triangular shaped configuration of distal thoracic esophagus anteriorly on right lateral images; located just above the concentric defect and esophageal narrowing.Presumed due to postoperative changes from nissen fundoplication.Mild prominence of visualized portion of jejunum; consider ileus.(b)(6) 2006: (b)(6).Discharge summary.Principle diagnosis: esophageal stricture and erosion of mesh into the esophageal lumen.Secondary diagnosis: history of gastroesophageal reflux disease.Condition stable.Activity: no restrictions.Diet: full liquids.Reason for admission: 51-year-old female status post nissen fundoplication 1994; developed recurrent gastroesophageal reflux disease and paraesophageal hiatal hernia; status post laparoscopic redo nissen and paraesophageal hiatal hernia repair with bard triangular mesh in (b)(6) 2003.Has done well with no heartburn until (b)(6) 2006; developed ¿indigestion and dysphagia¿.Esophagogastroduodenoscopy on (b)(6) revealed foreign body material in distal esophageal lumen; extracted with scope and appears to be the entire bard triangular mesh which was eroded into the esophageal lumen.Hospital course: gastrograph, then barium esophagram obtained; no evidence of leak on fluoroscopy.Admitted for intravenous fluids and antibiotics, kept nothing by mouth.Did well; afebrile with stable vital signs, abdomen soft/nontender.By (b)(6), had slight epigastric discomfort and nausea but no guarding, rigidity or percussion tenderness.Tolerated liquids, advance to regular diet and released (b)(6) 2006.(b)(6) 2006: (b)(6).Perioperative record.Asa: 1e-healthy-emergency.Wound class: clean-contaminated.Currently smoke: no.Alcohol: never.Weight 75 kilograms.History: diabetes; age of onset 44.(b)(6) 2006: (b)(6).Procedure report.Procedure: upper endoscopy with balloon dilation and biopsy of stomach.Indication: problems with hiatal hernia and paraesophageal hernia.Undergoing endoscopic examination with dilation of the distal esophagus to evaluate the deformity, which was identified on upper endoscopic examination when a foreign body was removed through an opening in her esophagus.This turned out to be mesh that had eroded through the esophagus.Continued to complain of abdominal pain despite removal of the gore-tex graft.Description of procedure: ¿the risks and benefits of the above procedure were discussed and consent was obtained.The patient was brought into the endoscopy room, placed in the left decubitus position, and given the above medications.The upper endoscope was inserted through the mouth and guided to the duodenum where the first and second portions were visualized.There was no erythema, erosion, ulceration, or mass.The scope was visualized.There was noted to be retained gastric contents of approximately 75cc.The scope was retroflexed to visualize the fundus and cardia.There was no pathology.The remainder of the esophagus was normal.One biopsy was taken in the antrum to rule out helicobacter pylori.There was noted to be deformity where the previous gore-tex graft had been removed from the distal esophagus.This was photographed.There appeared to be a diverticulum.The depth of this is not clear.The remainder of the esophagus was normal.Next, dilation of the distal esophagus was carried out using a progressive microvasive 15 to 18-mm balloon dilator and dilated to 18 mm without any laceration or tear being created.The patient tolerated the procedure well.Assessment: retained gastric contents.Deformity of the distal esophagus with a diverticulum or perhaps small fistula in the esophagus.Wherever this is tracking is not entirely clear but probably in the left upper quadrant.If this is a blind area, it may be of no clinical significance.Could this be causing the patient¿s discomfort, probably not based on the fact that the symptoms have not changed prior to endoscopy last month.Rule out helicobacter pylori.Distal esophagus dilated to 18 mm without laceration.Plan: observe improvement in dysphagia.Discuss plan with the patient as well as dietary modification.If medical therapy fails, then consideration for a gastric pacer versus surgical intervention may be in order.Need to check ct scan to determine if there is accumulation of abscess or foreign material in the left upper quadrant after removal of the gore-tex graft.(b)(6) 2006: (b)(6).Lab.Helicobacter pylori fast test; positive (negative).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2003: (b)(6), md.History and physical.Chief complaint: gastroesophageal reflux disease.History of present illness.¿this is a 48-year-old female who underwent belsey fundoplication in 1994 for gastroesophageal reflux disease with symptoms including indigestion and heartburn.A couple of months ago she again developed indigestion and heartburn, regurgitation and acid brash.She is now taking nexium two times a day with marginal relief of her symptoms.Esophagogastroduodenoscopy revealed a hiatal hernia; upper gastrointestinal series revealed paraesophageal hiatal hernia with herniation of 25 to 30% of her stomach into the mediastinum and reflux was seen during the test.24 hour ph test was performed however, and was negative.Esophageal manometry was performed and was normal.¿ medications: hydrochlorothiazide, aceon, zebeta, zocor, glucotrol, nexium, aspirin, niferex, paxil cr, albuterol, and pulmicort.Social history: smoking one-half pack per day x 3 years, but quit 29 years ago.Physical exam: abdomen: ¿moderately obese, soft, nontender, with no masses, distention or organomegaly.Incisions are present with no hernias.No masses were noted.No guarding rigidity is present.¿ impression: recurrent gastroesophageal reflux disease.Plan: laparoscopy, possible open re-do nissen fundoplication.Implant procedure: laparoscopic paraesophageal hiatal hernia repair with gore-tex mesh.Redo nissen fundoplication.Implant: gore® dualmesh® biomaterial implant date: on (b)(6) 2003 [hospitalization on (b)(6) 2003].On (b)(6) 2003: (b)(6), md.Operative report.Assistant: (b)(6), cst.Preoperative and postoperative diagnoses: paraesophageal hiatal hernia.Recurrent gastroesophageal reflux disease.Procedure: with the patient in the operating room in the supine position and after induction of general anesthesia, she was placed in modified lithotomy position and the abdomen was prepped with betadine and draped in a sterile fashion.All skin incisions were preceded by infiltration of the skin with 0.5% sensorcaine with epinephrine.An incision was made in the supraumbilical area.Dissection proceeded through the subcutaneous layer through the midline fascia into the peritoneal cavity.A 12 mm trocar was inserted, through which the laparoscope was introduced.Co2 was used to inflate the peritoneal cavity.A 5 mm trocar was placed in the right lateral subcostal position at the anterior axillary line and a 5 mm trocar was placed in the right side of the epigastrium.An 11 mm trocar was placed in the left side of the epigastrium and a 5 mm trocar placed in the left lateral subcostal area at the anterior axillary line.The patient was then placed in reverse trendelenburg position.Adhesions between the omentum and anterior abdominal wall were lysed with electrocautery.Adhesions between the left lobe of the liver and the underlying stomach and gastrohepatic ligament along the lesser curvature were also lysed with electrocautery, as well as the harmonic scalpel.The left lobe after being dissected away from the stomach and gastrohepatic ligament was elevated and retracted using the 5 mm liver retractor inserted through the right lateral subcostal trocar site.There was a large paraesophageal hiatal hernia with a significant portion of the stomach herniated into the posterior mediastinum.The stomach was retracted toward the abdomen and dissection proceeded through the peritoneum of the hernia sac at the enlarged esophageal hiatus.The peritoneal hernia sac was then bluntly dissected away from the mediastinal structures and withdrawn into the peritoneal cavity.The posterior aspect of the hernia sac was composed of the anterior distal esophagus and anterior stomach.After complete retraction of the hernia sac into the peritoneal cavity and dissection of it off of the anterior aspect of the esophagus, the hernia sac was transected where it reflected onto the anterior wall of the stomach using the harmonic scalpel and endo-gia staplers with white cartridge.The hernia sac was then removed from the peritoneal cavity.The right crus and left crus of the diaphragms were dissected away from surrounding structures and the opening in the diaphragm was completely seen then.The scope was inserted into the posterior mediastinum and there was no significant bleeding in that area.Distal esophagus and the g-e junction were easily identified.During dissection and retraction of the stomach, a small incision was made and a small gastrotomy was made in the stomach.This was repaired using the endo-gia stapler.The defect in the diaphragm was too large to repair with sutures alone and therefore a gore-tex mesh was used to repair the hiatal hernia.The mesh was fashioned in a c shape with the esophagus coming through the inside of the c.The mesh was sutured to the diaphragmatic crura posteriorly and to the diaphragm anteriorly using interrupted 2-0 ethibond sutures with pledgets on the muscle side.A redo nissen fundoplication was then performed.First, the short gastric vessels of the fundus and upper body of the stomach were divided sequentially using the harmonic scalpel.Posterior gastric attachments were also divided using the harmonic scalpel.The fundus was passed through a retroesophageal window and the wrap was constructed using three interrupted 2-0 ethibond sutures.The first suture was placed through the left side of the stomach through the fat pad at the g-e junction and through the right side of the wrap and tied.Two additional sutures were placed cephalad to the first approximating the right and left sides of the wrap without going through the esophageal wall.This fundoplication was done over a 60 bougie which was inserted into the esophagus by the anesthesiologist.The right side of the wrap was then sutured posteriorly to the right crus of the diaphragm to prevent retraction of the right side of the wrap.Hemostasis appeared to be adequate after irrigation with normal saline was performed.The 5 mm liver retractor was removed and the co2 was allowed to escape from the peritoneal cavity.The trocars and laparoscope removed.The fascial defects at the two large trocar sites were closed with figure-of-eight 2-0 pds suture.The fascia was injected with 0.5% sensorcaine with epinephrine, the skin closed with staples, and a sterile bandage applied.Blood loss was approximately 200 to 300 cc.The patient left the operating room in stable condition.¿ on (b)(6) 2003: (b)(6) hospital.Intraoperative implants.¿dualmesh biomaterial¿ lot: 02062186.Item: 1dlmc02.On (b)(6) 2003: (b)(6), md.Radiology.Xr esophagus (barium).Limited gastrografin barium swallow.Fluoroscopy time of 2.9 minutes.Findings: ¿an ng tube is present, bridging the site of surgery.Surgical clips are seen at the gastroesophageal junction.There appeared to be edema at the surgical site.Only a small amount of gastrografin passed through this area.Leakage of contrast is not identified.However evaluation is quite limited.¿ impression: very limited exam.Only very tiny amount of contrast passed through the area of concern.I believe that this represents postsurgical edema.No leakage of contrast is identified.On (b)(6) 2003: (b)(6), md.Discharge summary.Discharge diagnosis: recurrent gastroesophageal reflux disease with para-esophageal hiatal hernia.Hospital course: ¿the patient underwent laparoscopic repair of her para-esophageal hernia with gortex mesh and re-do nissen fundoplication.Her initial recovery was satisfactory in terms of temperature, vital signs and urinary output.An esophagogram was checked on the first post-operative day and was unremarkable.She continued to do well over the next couple of days.Pain control was adequate.She had a small gastrotomy at the time of the operation, therefore needed a gas1ric tube left in post-operatively.This was ultimately discontinued on post-op day #5.She then tolerated a clear liquid and a full liquid diet with no heartburn, no regurgitation or dysphagia.Patient discharged on (b)(6) 2003.Follow up on (b)(6) 2003.Medications: vicodin.Activity: no lifting greater than 10 pounds.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: explant preoperative complaints: (b)(6) 2007: (b)(6).(b)(6), md.Indications: ¿the patient is an adult female who presents with a multiply recurrent paraesophageal-type hiatal hernia, documented erosion of previously placed mesh into the gi tract, and recurrent problems with dysphagia.She also has a history of diabetes, hypertension, neuropathy, and asthma.¿ explant procedure: laparoscopic lysis of extensive adhesions (requiring 2 hours).Laparoscopic partial sleeve gastrectomy (including resection of the fundus) with stapled collis gastroplasty.Excision of eroding hiatal hernia repair mesh.Repair of multiply recurrent paraesophageal-type hiatal hernia with gastropexy.Explant date: (b)(6), 2007 (hospitalization dates unknown) (b)(6) 2007: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6) rn.Preoperative diagnoses: multiply recurrent paraesophageal-type hiatal hernia.Erosion of previously placed hiatal hernia repair mesh.Dysphagia.Postoperative diagnosis: same, plus extensive adhesions and erosion of mesh into the fundus.Anesthesia: general.Procedure: given the patient¿s previous upper midline and right subcostal incisions, the abdomen was entered in the left upper quadrant at approximately the anterior axillary line in the subcostal area using a 5-mm xcel trocar, which was inserted under direct laparoscopic control.Once the peritoneal cavity was safely entered, the abdomen was then insufflated with carbon dioxide to a pressure of 15 mmhg.After a satisfactory pneumoperitoneum had been established, diagnostic laparoscopy was undertaken with a 5-mm, 30-degree viewing laparoscope.The insertion of the laparoscope revealed no evidence of visceral or vascular perforation at the trocar entry site.Further inspection revealed diffuse adhesions between the omentum and the anterior abdominal wall in both upper abdominal quadrants.Two additional laparoscopic trocars were inserted under direct laparoscopic visual control.A 5-mm trocar was placed in the supraumbilical midline.A 12-mm trocar was placed in the left upper quadrant at approximately the mid clavicular line.Lysis of adhesions was then initiated.The adhesions between the omentum and the anterior abdominal wall, in both upper abdominal quadrants, were taken down with sharp dissection.Care was taken to avoid injury to the underlying viscera during this lysis of adhesions.Bleeding points were treated with bipolar electrocautery as necessary.Once the adhesions between the omentum and the anterior abdominal wall had been dealt with, adhesions between the inferior surface of the left lateral segment of the liver and the anterior wall of the stomach were then approached.These adhesions were again taken down with sharp dissection.Care was taken to avoid the use of cautery sources when in proximity to the gi tract.Once the anterior wall of the stomach had been separated from the left lateral segment of the liver, 2 additional working trocars were placed in the right upper quadrant, 1 more medially and 1 more laterally.The left lateral segment of the liver was elevated with a 5-mm triangular retractor inserted through the most lateral of these ports.The hiatus was then approached.The hiatus was found to have dense extremely fibrotic adhesions almost circumferentially.These were again taken down with careful sharp dissection.The right crus of the diaphragm was identified and dissected posteriorly until the junction of the right and left crura was seen.The left crus was then dissected anteriorly until a circumferential dissection of the hiatus had been completed.Dissection then proceeded into the mediastinum through the herniated stomach from the mediastinal hernia sac.Anteriorly on the right, further dense adhesions were encountered.The previously placed mesh appeared to be totally detached from the left crus, but was still attached to the anterior portion of the hiatus and right crus, particularly on the most-cephalad aspect of these structures.The stomach, distal esophagus, and the associated (tightly adherent) hernia mesh were gradually freed from the mediastinum and reduced.Once the herniated portion of the stomach had been reduced, dissection proceeded further cephalad to mobilize an adequate length of esophagus.The esophagus was mobilized through the mid thorax.Care was taken to avoid injury to the esophageal wall and to also avoid injury to the associated vagus nerves.Once the esophagus was thus mobilized, the hiatal hernia was completely and fully reduced and the stomach returned to its normal intraabdominal position.Inspection of the adherent mesh was then undertaken.The mesh was found to be actually eroding into the right anterolateral portion of the previous fundic wrap.The mesh was excised from the underlying fundus and esophagus using careful sharp dissection.Once the mesh was freed, it was removed.The previous fundic wrap was now taken down.The previous suture line used to construct the nissen wrap was identified, and then this area was divided with an endoscopic gia-type stapling device.Again, the erosion was noted to be in the right lateral portion of the previous wrap.The fundic wrap was now completely dissected free from the lateral and posterior aspects of the esophagus.The greater curve of the stomach was also further mobilized by division of the ___ gastric vessels and posterior gastric attachments.This allowed the fundus to be returned to its normal, anatomic position within the left upper quadrant.The eroded area was now resected.It should be noted that even with extensive mobilization of the esophagus into the mediastinum, that the intraabdominal esophageal length was inadequate with the ge junction barely reaching the level of the diaphragmatic crura.We thus felt it prudent to not only perform a wedge resection of the eroded portion of the stomach, but also to provide a collis gastroplasty to length the effective esophagus.This was accomplished using a "sleeve" gastrectomy, thus allowing lengthening of the esophagus and resection of the eroded portion of the stomach in 1 step.A 60-french dilator was placed into the esophagus and stomach.The dilator was then pushed and positioned such that it lay immediately adjacent to the lesser curve.Sequential firings of the endoscopic gia stapling device with thick tissue cartridges were now used to accomplish the sleeve gastrectomy.The fundus and proximal greater curve of the stomach were thus removed.This portion of the stomach was placed into the 15-mm endocatch (after sizing the 12-mm trocar), and then the specimen was extracted through the left upper quadrant trocar site.The dilator was withdrawn.An ng tube was placed into the proximal stomach.Air was instilled through the ng tube while flooding the upper abdomen with saline and compressing the distal stomach to provide distention.No evidence of an air bubble to suggest a leak was seen.In addition, the staple lines of the stomach were inspected to assure that they were secure and technically adequate.The tissues appeared to be well approximated and well vascularized throughout the length of the staple line.The hiatal hernia defect was now repaired by approximating the crura of the diaphragm posterior to the ___ with interrupted suture of 2-0 ethibond.Large bites of the diaphragmatic crura were taken, and these sutures were reinforced with teflon pledgets.It was felt prudent to avoid the use of a prosthesis in this area, given the gi contamination and erosion.It should be noted that the esophagus was indeed found to have a small diverticulum as noted on a preoperative upper gi x-ray; however, this did not appear to be large enough to produce any symptoms and was thus felt prudent to avoid another staple line in the gi tract at this point in time.The diverticulum was thus left in place.Once the hiatal hernia repair was completed, the 60-french dilator was reinserted to assure that the hiatal closure was not too tight.A gastropexy was then performed.Consideration was given to reconstruction or fundoplication; however, there was insufficient fundus left to produce even a partial wrap without excess torque or twist on the esophagus.The greater and lesser curves of the stomach were thus sutured to the adjacent diaphragmatic crura while the anterior portion of the stomach was sutured to the anterior portion of the hiatus, again using interrupted 2-0 ethibond to affix or anchor the stomach within the abdomen.A final inspection was undertaken to confirm that hemostasis was adequate and to assure that there was no evidence visceral or vascular injury.Closure was then begun.The 15-mm trocar site in the left upper quadrant was closed at the fascial level with sequential sutures of 0 vicryl using a carter-thomason suture passer.The subcutaneous tissues at this site were closed with interrupted, buried 3-0 pds.Skin at all sites was closed with subcuticular sutures of 4-0 monocryl.All sites were circumferentially infiltrated with 0.25% marcaine with epinephrine.Indermil was applied at each site.¿ relevant medical information: (b)(6) 2007: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6), rn.Preoperative and postoperative diagnosis: status post recent repair of multiply recurrent hiatal hernia with partial gastrectomy.Esophageal perforation.Right pleural effusion.Procedure: diagnostic laparoscopy.Laparoscopic repair of esophageal perforation with esophageal diverticulectomy.Placement of right-sided chest tube.Indication: ¿the patient is a 52-year-old female who presents with a multiply recurrent hiatal hernia.She was thus recently taken to the operating room where laparoscopic repair of this recurrent hiatal hernia with associated "sleeve" gastrectomy and gastropexy was accomplished.The initial procedure appeared uncomplicated.Her postoperative convalescence for the 1st 2 days also appeared uncomplicated, and she appeared to be making progress from a clinical standpoint with decreased pain and without any clinical evidence of sepsis; however, a water-soluble contrast study revealed a leak; not from the gastric staple line, but from the esophagus in the area of a known esophageal diverticulum.¿ procedure: ¿the previous 5-mm trocar site in the epigastric midline was reopened, and a 5-mm laparoscope was inserted through this site using an xcel trocar for direct laparoscopic visual control.Once the peritoneal cavity was safely entered, the abdomen was then insufflated with carbon dioxide to a pressure of 15 mmhg.After a satisfactory pneumoperitoneum had been established, diagnostic laparoscopy was undertaken with a 5-mm, 30-degree viewing laparoscope.Insertion of the laparoscope revealed no evidence of visceral or vascular perforation at the trocar entry site.Further inspection revealed no evidence of peritonitis.There were expected acute inflammatory changes with some edema and injection in the area of the hiatus, but there was no evidence of gross spillage into the abdomen.Additional working trocars were now placed.Two 5-mm trocars were placed in the right upper quadrant; 1 more medially and 1 more laterally.A 12-mm trocar was placed medially in the left upper quadrant, while a 5-mm trocar was placed more laterally in the left upper quadrant.These trocars were all inserted under direct laparoscopic visual control.The patient was placed into reverse trendelenburg position to facilitate exposure of the hiatus.The gastropexy sutures securing the stomach to the diaphragm were taken down to allow mobilization of the stomach and esophagus.The staple line in the stomach was inspected and indeed found to be intact without evidence of leakage.The esophagus at the ge junction was encircled with the penrose drain as an atraumatic handle.The esophagus was then mobilized into the mediastinum.The previously noted esophageal diverticulum was identified.Just cephalad of this diverticulum was an area of leakage from the right lateral wall of the esophagus.Presumably, the leakage was secondary to dissection and manipulation of this area in the initial mobilization and reduction of the hiatal hernia.To better visualize the area of perforation, which was again noted to be cephalad of the diverticulum, the diverticulum was excised.The junction of the diverticulum and esophagus was divided with the endoscopic gia stapling device using a gia cartridge.The staple line was inspected and found to be secure without evidence of technical defect or leakage.The perforation was now more adequately visualized.The perforation was closed in layers.The 1st layer was a full-thickness, inverting sutures of 3-0 prolene, which were tied in an extracorporal fashion.The 2nd layer was halsted-type sutures placed through the muscular layers using 2-0 ethibond.It should be noted during this closure an 18-french ng and 44-french dilator were in place simultaneously within the esophagus to assure that the closure did not narrow the lumen.Once the closure was completed, the dilator was withdrawn while the ng tube was left in the body of the stomach.For further security, the perforation was reinforced with 5 ml of tisseel fibrin glue.The gastropexy was then reformed to secure the stomach within the abdomen.The lesser curve of the stomach was once again sutured to the area of the right diaphragmatic crus while the greater curve was sutured to the area of left diaphragmatic crus and left hemidiaphragm.This was accomplished with interrupted sutures of 2-0 ethibond, which were again tied in extracorporal fashion.A 26-french chest tube was now placed through a separate stab wound in the right chest at approximately the anterior axillary line in the inframammary crease.The chest tube was directed superiorly and posteriorly.The chest tube entered the thoracic cavity over the upper border of the next cephalad rib.The chest tube was sewn in place at the skin level with 0 ethibond and connected to pleur-evac suction.One final inspection was undertaken to confirm that hemostasis was adequate and to assure that there was no evidence of visceral or vascular injury.Closure was then begun.The 12-mm trocar site was closed at the fascial level with 0 vicryl using the carter-thomason suture passer.Skin at all sites was closed with a subcuticular suture of 4-8 monocryl.All sites were circumferentially infiltrated with 0.25% marcaine with epinephrine.Indermil was applied.It should be noted that during this closure, approximately 250 ml of serosanguineous, but slightly bile-tinged fluid, was noted in the pleur-evac suction.The patient tolerated the procedure well with no intraoperative vital sign instability or other complications.¿ (b)(6) 2007: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6), rn.Preoperative and postoperative diagnosis: recurrent esophageal leak.Procedure: exploratory laparotomy.Placement of stamm gastrostomy.Placement of feeding jejunostomy.Anesthesia: general.Indication: ¿the patient is an adult female who presents with a recurrent esophageal leak.Previously a followup water-soluble esophagram had revealed no evidence of additional leak.The patient was subsequently noted to have increasing pleural effusion on the right side, and placement of a chest tube documented the presence of gastric contents.Yet another followup study documented the presence of another recurrent esophageal leak.She was thus taken to the operating room for esophageal diversion with plans for an esophagostomy and g-tube.Consideration had also been given to decortication and placement of additional chest tubes.However, a followup ct scan revealed significant improvement in the previous pleural fluid collection.Preoperatively the patient expressed a strong desire to avoid an esophagostomy if at all possible.We thus discussed the option of nasogastric tube versus stapling of the gastroesophageal junction as other methods to hopefully minimize secretions through the area of the leak.It was noted preoperatively that the volume of drainage from the chest tube had significant decreased, demonstrating possible spontaneous healing in the area of the leak.¿ procedure: ¿the patient¿s previous upper abdominal vertical incision was reopened.Upon entry into the abdomen, no significant intraperitoneal contamination was noted.The stomach was in proper position, and the gastrohepatic seen at level of the hiatus remained intact.There was no evidence of a spillage from the esophageal leak into the abdomen.There was no evidence of peritonitis.There were no abscesses within the abdomen.A stamm gastrostomy was placed.A pursestring was placed.A pursestring was placed near the greater curve of the stomach, in the mid body.A 28-french silicone catheter was then introduced percutaneously through a stab wound in the left upper quadrant.Gastrostomy was made, and then the tube was inserted through the center of this gastrotomy.The balloon on the foley catheter was inflated and then pulled back near the anterior wall of the stomach.The pursestring was then tightened and tied.A second pursestring of 3-8 pds was placed around the first to invert the first pursestring.The stomach was then pulled up against the anterior abdominal wall.The stomach was then sutured to the peritoneum at the tube exit site in a circumferential manner with interrupted 3-0 pds.The tube was connected to gravity drainage.The tube was sewn in place at the skin level with 2-0 nylon.A feeding jejunostomy tube was now placed.The ligament of treitz was identified.A point 15 cm distal to the ligament of treitz was selected for placement of the jejunostomy.A pursestring suture of 3-0 pds was again used at this time on the antimesenteric border of the small bowel.A 14-french silicone catheter was percutaneously introduced through a small stab wound in the left abdomen.Jejunostomy was made.The tube was threaded distally through this jejunostomy into the small bowel.The pursestring was then tightened and tied.A witzel tunnel was then constructed with 3-0 pds.The jejunum was pulled up to the tube exit site, and then the jejunum was sutured to the peritoneum at the tube exit site in a circumferential manner with 3-0 pds.Again, the tube was sewn in place at the skin level with 2-0 nylon.The j-tube was capped.The nasogastric tube was guided through the esophagus, into the stomach, and position was confirmed intraoperatively.Given the patient¿s desire to avoid an esophagostomy, an nasogastric tube was thus used to provide esophageal drainage.Closure was now begun.The midline fascia was approximated with running segments of #1 pds.Care was taken to assure these sutures were placed at least 1 to 1.5 cm from the cut edge of the fascia.The subcutaneous tissues were irrigated.Bleeding points were cauterized as necessary.The skin was closed with a stapling device.Sterile dressing was then applied.The patient tolerated the procedure well, with no intraoperative vital sign instability or other complications.(b)(6) 2009: (b)(6) hospital.Inpatient admission.(b)(6) 2009: (b)(6) md.Operative report.Assistant: dr.(b)(6).Preoperative diagnoses: history of multiply recurrent gastroesophageal reflux disease despite multiple previous gastric operations.Persistent severe vomiting.Dumping syndrome with chronic watery diarrhea.Esophageal to gastric stricture.Postoperative diagnosis: same, with left pleural effusion and poorly vascularized stomach.Procedure: exploratory laparotomy.Lysis of extensive adhesions (requiring 1.5 hours).Total gastrectomy with roux-en-y esophagojejunostomy.Feeding jejunostomy.Placement of left-sided chest tube.Indications: the patient is a 54-year-old female with a complex gastric history.She was taken to the operating room today, given her ongoing symptoms, in an effort to provide revision of her gastric anatomy and hopefully some palliation of her worsening reflux, diarrhea, and vomiting.Procedure: ¿the patient's upper midline incision was reopened.Upon entry into the abdomen exploration revealed extensive adhesions.The adhesions between the omentum and the anterior abdominal wall were taken down with careful sharp dissection.Bleeding points were cauterized as necessary.Adhesions between the liver and the anterior abdominal wall were also taken down with sharp dissection.Again, bleeding points were cauterized as necessary.The stomach was then freed from the inferior surface of the left lateral segment of the liver.Care was taken to avoid injury to both the stomach and liver during this lysis of adhesions.Total time for lysis of adhesions was approximately 1.5 hours.Once the initial lysis of adhesions was completed, a bookwalter retractor was inserted.The stomach was then mobilized by dividing the gastrocolic ligament outside the gastroepiploic arcade.Dissection then proceeded up towards the hiatus with gradual circumferential mobilization of the stomach from the hiatal area.Dissection proceeded into the mediastinum with circumferential mobilization of the esophagus.Indeed, a tight stricture was noted at the level of the gastroesophageal junction.Plans had initially be made to preserve the body and antrum of the stomach, resecting only the area around the stricture.However, although the perigastric vessels had been preserved during this initial mobilization, the stomach· was noted to be diffusely ischemic and dusky in appearance.It was thus felt that the most prudent option at this point in time was a total gastrectomy in order to avoid potential for anastomotic leak with the poorly vascularized stomach present.The esophagus was thus divided above the stricture with the gia stapling device.The perigastric vessels were then divided between vascular loads for the stapler, and the stomach was divided distal to the pylorus in the 1st portion of the duodenum with a gi load for the stapling device.The entire stomach was thus resected and submitted for pathologic evaluation.Frozen section confirmed the presence of brunner's glands in the duodenum beyond the distal staple line.A roux-en-y was now formed.The jejunum was divided approximately 15 cm distal to the ligament of treitz with the stapling device.The mesenteric vessels were divided with the stapling device as well using a vascular cartridge.A 60-cm defunctionalized roux-en-y limb was formed.Side-to-side jejunojejunostomy was constructed with a 60-mm gia stapler.The resultant enterotomy was oversewn with running inverting 3-0 pds.A lembert suture was placed at the distal corner to reinforce the anastomosis at this site.The mesenteric defect was closed with a running 3-0 pds.An antecolic end-to-side esophagojejunostomy was now constructed in a single layer with running inverting seromucosal sutures of 4-0 pds.The nasogastric tube was passed through the anastomosis and directed into the jejunum.The anastomosis was visibly inspected to confirm that it was intact.It was also tested by instilling air through the toomey syringe to check for a leak.No evidence of air bubbles was seen.For further security the anastomosis was reinforced with tisseel fibrin glue.A feeding jejunostomy catheter was placed 10 cm distal to the jejunojejunostomy using an 18-french silicone foley catheter.A pursestring of 3-0 pds was used to secure the catheter.A witzel tunnel was constructed with running 3-0 pds.The jejunal feeding tube was brought out through a stab wound in the left abdomen.It was secured at the peritoneal level with interrupted 3-0 pds and at the skin level with 2-0 nylon.A 19 blake drain was placed through a stab wound in the right upper quadrant and positioned adjacent to the duodenal stump and the esophageal gastric anastomosis.It should be noted that as dissection of the mediastinum proceeded, it was evident there was a pleural effusion present on the left side.A 32-french chest tube was thus placed on the left side and secured in place with 2-0 ethibond suture.The chest tube was connected to pleur-evac suction.Final inspection was undertaken to confirm that hemostasis was adequate and to assure that there was no evidence of visceral or vascular injury.The operative field was irrigated with antibiotic-containing saline.Closure was ·then begun.The midline fascia was approximated with running segments of #1 pds.The skin was closed with a stapling device.Sterile dressings were applied.Sponge, instrument, and needle counts were correct.In addition, wanding for a sponge revealed no evidence of retained foreign body.The estimated blood loss was 600 ml.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.